Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Riverton, WY

June 1, 2002Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 1, 2002, 6:17 PM MDT for Big Horn County, Wyoming. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2002, 6:17 PM MDT (00:17 UTC)
Expired
Jun 1, 2002, 7:15 PM MDT
In force
58 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Big Horn County, WY

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:20 PM MDTHail 1.75Otto, WY
Jun 1, 6:30 PM MDTHail 0.88Greybull, WY
Jun 1, 6:56 PM MDTHail 0.75Greybull, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 020017
SVRRIW
WYC003-020115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
617 PM MDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 715 PM MDT

* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF OTTO...OR ABOUT 9 MILES
  WEST OF BASIN...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

$$
LAT...LON 4434 10848 4421 10814 4455 10764 4474 10815

SKRBAC

WCJIN-WYNW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:08 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 1, 3:08 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT SAT JUN 1 2002

RIDGING STILL VERY APPARENT OVER THE REGION AS SHOWERS AND STORMS
CONTINUE TO ROTATE AROUND PERIPHERY JUST NORTH OF WYOMING.  DECENT
LITTLE COMPLEX JUST SKIRTING THE NORTHWEST CORNER OF YELLOWSTONE...
BUT MOST OF ITS EFFECTS SHOULD MISS YELLOWSTONE.  AN AREA OF MAINLY
MID AND HIGH CLOUDS ROTATING INTO SOUTHWEST WYOMING HAVING A TUFF
TIME HOLDING TOGETHER AS THEY ENTER THE HIGHER PRESSURE.  TROF
SWOOPING RATHER QUICKLY INTO THE WEST COAST AS THINGS GET SORT OF
BUNCHED UP IN THE INTERMOUNTAIN REGION FOR A SPELL.  NOT MUCH IN THE
WAY OF MECHANICAL FORCING TODAY IN THE ANTICIPATED ABSENCE OF ANY
SHORTWAVE ACTIVITY.  HOWEVER...A DAY FOR THERMODYNAMICS AS
ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE ACROSS THE NORTH
AND NORTHEAST.  COINCIDENT WITH THE INSTABILITY IS GOOD LOW LEVEL
CONVERGENCE/UPPER LEVEL DIVERGENCE AND THETA-E RIDGING.  MODEL
SOUNDINGS IN THIS AREA INDICATES GOOD POTENTIAL FOR STRONG WIND AND
LARGE HAIL...THO WET BULB IS A LITTLE ON THE HIGH SIDE.  SURFACE LOW
CROSSING WYOMING TODAY SHOULD BE MOVING INTO THE PLAINS
TONIGHT...BRINGING GOOD VEERING OF LOWER LEVEL WIND ACROSS THE
NORTHEAST AND EAST PARTS OF THE CWA.  SUNDAY THE TROF MOVES CLOSER
WITH WYOMING IN GOOD SOUTHWEST FLOW EARLY...THEN A COLD FRONT MOVES
INTO THE NORTH BY LATE AFTERNOON...PROVIDING A GOOD FOCUSING
MECHANISM FOR ENHANCED CONVECTION AS THE ATMOSPHERE ONCE AGAIN
EXPECTED TO BE QUITE UNSTABLE WITH GOOD LOW LEVEL CONVERGENCE/UPPER
LEVEL DIVERGENCE ACROSS THE NORTH AND EAST ONCE AGAIN.  FRONT THEN
MOVES SOUTH ACROSS THE REGION SUNDAY NIGHT PROVIDING NORTHEAST FLOW
FOR MOST INTO OR THRU MONDAY.  TROFINESS HANGS AROUND FOR MUCH OF
THE EARLY PART OF NEXT WEEK...MAKING FOR UNSETTLED AND COOLER
CONDITIONS.  OVERALL FORECAST TREND UNCHANGED...ONLY MINOR CHANGES
MADE.

FIRE WEATHER...RED FLAG WARNING TODAY FOR SOUTHWEST WYOMING FIRE
ZONES AS WINDY...DRY...AND WARM CONDITIONS PERSIST WITH VERY LOW RH
VALUES AND POSSIBILITY OF DRY THUNDERSTORMS.

.RIW...RED FLAG WARNING TODAY WYOMING FIRE WEATHER ZONES 277 AND 279.

In the hours before

Local storm report, Jun 1, 5:44 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
544 PM MDT SAT JUN 1 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    23 S GREEN RIVER          WY   62 MPH TSTM WIND GUST
06/01/02   SWEETWATER                     OBSERVER REPORTED 62 MPH
                                          WIND SUSTAINED FOR ONE
                                          HOUR.REPORTED BY CO-OP
                                          OBSERVERS AT THE BUCKBOARD
                                          MARINA, NEAR FLAMING GORGE
                                          RESERVOIR.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:36 PM MDTSevere Thunderstorm WarningRIWSublette, Sweetwater54 min
Jun 1, 6:42 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona48 min
Jun 1, 7:24 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona66 min
Jun 1, 7:41 PM MDTFlash Flood WarningRIWBig Horn4 hr
Jun 2, 12:36 PM MDTSevere Thunderstorm WarningRIWBig Horn, Washakie54 min
Jun 2, 1:33 PM MDTSevere Thunderstorm WarningRIWJohnson, Washakie57 min
Jun 2, 2:28 PM MDTSevere Thunderstorm WarningRIWJohnson62 min
Jun 2, 3:33 PM MDTSevere Thunderstorm WarningRIWJohnson27 min
Jun 2, 5:53 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona22 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.